Learn from patients with pain similar to yours

CatchMyPain Community and Pain Diary App to manage chronic illness

Migraines & Speech

Jul 16, 2015 4:40 AM

I get headaches and migraines which affect my speech. I take migraine preventer tablets and still get them. The speech problem gets me down as people can't understand me. Sometime I have to use sign language to be understood. 😔 Does anyone else have this issue and how do you deal with it?

Jul 16, 2015 7:55 AM

Calia, I don't, but I've heard of it with others. Have you spoke to your neurologist about it? 🙏🌼

Jul 16, 2015 3:46 PM

I get really bad migraines and have speech problems too! Never thought to learn and use sign language. I just struggle really badly. Stutter, stammer, slur, long pauses. Had a Dr in the ER keep poking me once and say "Are you responsive? Are you responsive?" When I was just trying to get the words out to describe my pain. Sometimes complete nonsense will spill out. It happens at work too and I work with the public as a librarian. So embarrassing to be helping someone locate a book and then speak in tongues. I've spoken to my neurologist and they seemed unconcerned...just gave me a new preventative med to try along with my Topamax. Propranolol. I've tried beta blockers before though and my blood pressure just got dangerously low. So frustrating. I wish I could help! My speech and pauses are very noticeable and it's embarrassing. I wish I could fix it. Guess I should start learning ASL as a start. :)

Jul 16, 2015 10:08 PM

At least you'll have it to fall back on it you do learn it. But I hope you can eventually find out why and how to stop the speech issues. My sister use to have seizure in her teens and twenties. She'd have slurred speech for several days after each seizure. They think here seizures were hormone related. She's in menopause now and find. Try researching "migraines & speech changes.". Maybe someone else can help you with this. Good luck!

Jul 17, 2015 5:24 AM

I get the dummies and can't talk or find the right words to use in sentences. Topamax makes my eyes feel weird, but it does help me lose lbs!

Jul 17, 2015 5:53 AM

Newty, lol. Yeah Topamax can certainly turn off the appetite and slim you down. Wish it would compensate for the weight I gained on other meds and because I couldn't move because of excruciating fibromyalgia pain, but oh well. It is slowly starting to come off. It makes my arms, legs, hands and feet go numb and tingle something awful though. Drives me up a wall. Plus I lost my ticklelessness. Weird huh? Used to be a very ticklish person, now nada. It just turned off my nerves.

Jul 22, 2015 11:30 AM

The first time I had speech difficulties I was at work (in a hospital) everyone thought I was having a stroke. Multiple tests later it was attributed to migraines. My neurologist labelled it "complex migraine syndrome". Not only do I have speech impairment I also sometimes go blind, have unilateral weakness and facial droop.

If I ever have a real stroke how will I know? I hate going to the ED every time this happens.

I currently take Topomax (two year now) but I'm being weaned off it. It didn't do anything for my weight it makes me feel sluggish and I still get daily headaches.

Jul 22, 2015 5:13 PM

I have hemiplegic migraine disorder. It mimic stroke symptoms. It affects the right side of my body when I have one. It starts with bury eyes then I have memory issues and then my speech becomes completely slurred. When in a full blown migraine, my right side of my face droops, my arm is weak and my right foot drags. I also have a horrible aura of flashing lights as well as all I can smell is cigarette smoke non stop for weeks. It's a horrible disorder. I am on an anti seizure medican call Topiramate. I take 200mg a day to control my migraines.

Ready to start relieving your pain?

Join Community